How do patients respond to Risperdal?

Asked by

Dad is getting VERY agitated about "going home" He and Mom live in their home. I have been here 24/7 for a year and a half. This has happened from time to time, during the last 6 months. However, he has NEVER gotten angry and it has never lasted this long (3 days). His primary doctor wrote this prescription today. I have not given it to him yet?


Thanks in advance for your consult!

Answers 1 to 10 of 12
Top Answer
tggator, I am moving your post closer to the front page. Hopefully a caregiver who is familiar with Risperdal can answer your question.

Please note a person who has Alzheimer's/Dementia, when they say they want to "go home", they are usually referring to their childhood home.
You may find more information on the Alzheimer's Forum
alzconnected.org/discussion.aspx
Bearing in mind that how one individual responds to a drug can be different from how another individual does, my mother benefited a great deal from risperdal. It made her life manageable, where before it was not. She suffers from a life long personality disorder due to which she raged a lot, and also later in life developed vascular dementia which was accompanied by paranoia and delusions. The risperdal calmed her down, and the paranoia and delusions went away. We are several years into the dementia now and just recently her dr took her off the risperdal and increased her dose of antidepressant. There has been no obvious effect of removing the risperdal. At certain stages of these diseases an antipsychotic like risperdal can be very helpful. Good luck and let us know what you do.
My 89-year old father is on Risperidone, the generic equivalent of Risperdal, I believe. I was hoping that it would help with his agitation, anger, and insomnia. He was on a lower dose for the first month, and just this week he was given a higher dose. When he was first on the lower dose about a month ago, he was very groggy for about two weeks and took a lot of naps. Then he adjusted to it. For a few days, it did help with his insomnia but then it wasn't effective anymore. I unfortunately did not see any improvement with the behavioral issues.

Now that he is on a higher dose, he is going through the grogginess and napping a lot again. He is also fighting a bad cold and cough. I don't like that it adds to the dizziness that he has had since a fall and concussion four years ago, and he went through the delirium tremens in the hospital due to being an alcoholic which probably didn't help.

As far as he knows, the Risperidone is only to help him sleep because he probably wouldn't take it if he knew that it was also for behavioral issues. He has always been very narcissistic and I don't know if any med could really make his behavior more tolerable. It remains to be seen.
My mom has Lewy Body Dementia for about two years now. She just started the bad behavior about 4 months ago. Terrible hallucinations and nightmares that scared her and made her scream. The nursing home sent her to a Mental Health hospital for the elderly to get her medication adjusted. Found out it was the Ativan or also known as Lexapro is the reason she was acting out worse. She hit another patient and would yell at others saying she wished they were dead. Had a very bad mouth. Resperidal also known as Risperidone was prescribed to her and she started to calm down. It took awhile to get in her system. She was also prescribed Depakote which I do not like very much. Now all my mom wants to do is sleep all day. I do not like this, but it is the only way I can keep her in the nursing home that agreed to take her. This is the third one. The prior nursing home did not want her returning. She is too much to handle for me to keep her at home now. I still have a young child living at home and I do not want her to possibly hurt him.
I forgot to mention. I found a website to help me track all of the medicine my mom has been prescribed to her in the past so it does not get prescribed to her again. The website to help you to know what the side effects are and what medicine is dangerous to be taken together is Drugs.com. Also, the Alzheimer's and LBD/ Lewy Body Dementia websites has a lot of resources and have drug list to help you.
My father was on Risperdal because he was very agitated and I could not handle him at home. He was put on a very low dose. He was on it for a little while but he developed insomnia and would be up all night moving items from one side of the room to the other. He would pace constantly during the day and talk gibberish. I told the doctor and he took him off the medication and gave him Atavan. Each person is different on how they can tolerate a drug, but be sure to monitor your dad while he is on the medicine and let the doctor know his reaction. Be aware that all these drugs have severe side effects.
I need to make a correction on the other name for Ativan after I read my post. Sorry, it is called Lorazepam. My mom was put on this 3 different times and each time she acted out worse. I belong to a LBD support group and I was told that Lewy Body Dementia patience are very sensitive to Benzodiazepine and it could shorten the life and effect their continence. I was giving this link to help you with medication for LBD patents. It is on the LBD website.

lbda.org/sites/default/files/medication_glossary_2015.pdf

I know each patient reacts differently, but just wanted you to have this information. This is what I gave to all of the nursing home doctors and nurses. It helped me understand whT medicine they wanted to give my mom. She is also in a later stage of her LBD now. Your loved ones may not be this far advanced.

Good luck and best wishes.
lbda.org/sites/default/files/treatment_of_behavioral_symptoms.pdf

One more helpful resource off the LBD.org website to help with medication. This helped me.
1 update, 1 question

-question
After I've asked a question, and you kind folks have responded, do each of you get notice of further posts to this question? For example, I'm going post an update here. Will the same people who responded see my post - "Let us know what you do."

-update
The doctor prescribed .5mg Risperidone, 1/2 tablet to start. Dad has always been VERY sensitive to medications. The first two days, (start Jan. 4) all the delusions disappeared. He was happier. He no longer wanted to "go home". Then delusions began creeping in again- not so badly. Doctor suggested giving him the other 1/2 tablet of Risperidone at supper. (He also takes clonazepam to sleep-workds great, and we have Valium for times that agitation "breaksthrough".) We would get in the car, he would direct me home, which turned out to be a circle back to the house. Then, my sister started talking to him on the phone about driving (4hours) to her house to be with "family". That scenario got all wrapped up in his "going home" story in his head. Then he no longer told me how to get home, he started asking me where it was. It took me a while to figure out what he was talking about. Other distractions, (new physical therapist, veteran visitor) worked there way into his story. Last night (Jan 14) was the worst. He was worried about people around the house, some kind of ramp between the buildings, not safe here, etc. It took an hour and a half for a valium to calm him to be able to sleep. He awoke late morning, (I let them sleep in) happy, hungry and seemingly "back to normal".

So, with that said, we have an appointment with the doctor tomorrow. And that is hard for me, to talk about all this in front of him.
-Do you talk about this in front of doctor? I've always written a short description, but sometimes I think I should just say it aloud.
-Could the Risperidone be an agent to INCREASE the delusions, hallucinations, agitation?

Thank you for your support!

Share your answer

Please enter your Answer

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support